Alert archive / South Carolina / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 34, NWS Columbia, SC

February 6, 2020Bamberg County, Calhoun County, Orangeburg County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Feb 6, 2020, 5:35 PM EST for Bamberg County, Calhoun County, Orangeburg County, South Carolina. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 6, 2020, 5:35 PM EST (22:35 UTC)
Expired
Feb 6, 2020, 6:15 PM EST
In force
40 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Bamberg County, SC, Calhoun County, SC, Orangeburg County, SC

The radar

The Charleston,SC radar (KCLX), 66 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 6, 12:17 PM ESTTornado WatchSPC8 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.6 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2020-02-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2020-02-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 291 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
769 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
291 m²/s²
0-3 km storm-relative helicity
285 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

778 
WUUS52 KCAE 062235
SVRCAE
SCC009-017-075-062315-
/O.NEW.KCAE.SV.W.0034.200206T2235Z-200206T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
535 PM EST Thu Feb 6 2020

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Southeastern Calhoun County in central South Carolina...
  Central Bamberg County in central South Carolina...
  Southeastern Orangeburg County in central South Carolina...

* Until 615 PM EST.

* At 535 PM EST, severe thunderstorms were located along a line
  extending from 6 miles northeast of Bamberg to 7 miles west of
  Branchville to near Rivers Bridge State Park, moving northeast at
  65 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Bamberg, Branchville, Bowman, Elloree, Santee State Park, Santee,
  Ehrhardt, Rowesville, Cope, Poplar Creek Landing and Yonder Field.

This includes the following highways...
 Interstate 26 between mile markers 153 and 168.
 Interstate 95 between mile markers 85 and 98.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 800 PM EST for central South
Carolina.

For your protection seek shelter inside a sturdy building and stay
away from windows.

&&

LAT...LON 3307 8115 3308 8115 3322 8101 3337 8105
      3356 8049 3343 8044 3331 8055 3319 8076
      3305 8112
TIME...MOT...LOC 2235Z 246DEG 56KT 3338 8099 3325 8094 3309 8111 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

fwa
1 follow-up statement
401 
WWUS52 KCAE 062308
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
608 PM EST Thu Feb 6 2020

SCC009-017-075-062318-
/O.EXP.KCAE.SV.W.0034.000000T0000Z-200206T2315Z/
Calhoun SC-Bamberg SC-Orangeburg SC-
608 PM EST Thu Feb 6 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CALHOUN...CENTRAL
BAMBERG AND SOUTHEASTERN ORANGEBURG COUNTIES WILL EXPIRE AT 615 PM
EST...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with these thunderstorms.

A Tornado Watch remains in effect until 800 PM EST for central South
Carolina.

LAT...LON 3307 8115 3308 8115 3322 8101 3337 8105
      3356 8049 3343 8044 3331 8055 3319 8076
      3305 8112
TIME...MOT...LOC 2308Z 246DEG 56KT 3358 8045 3345 8041 3329 8058 

$$

fwa

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 6, 5:01 PM EST, 34 minutes earlier.

Area forecast discussion, Feb 6, 5:01 PM EST, 34 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
501 PM EST Thu Feb 6 2020

.SYNOPSIS...
An approaching strong cold front will move through the forecast
area this evening. Showers and thunderstorms will occur along
and ahead of the front. The thunderstorms could be severe. Rain
chances will diminish late tonight as the system moves away from
the region with dry high pressure expected for Saturday. It will
be windy just behind the front Friday.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
The main concerns are severe thunderstorms including tornadoes
and flash flooding through this evening.

Currently a line of convection continue crossing the forecast
area with strong and gusty winds. Tornado watch 29 remains in
effect through 8 pm fro the central and eastern Midlands as well
as the southern CSRA. Wind gusts to 46 mph have been measured so
far with several reports of trees and power lines down across
the area.

Concern also for flash flooding as rain rates with
this system have been 1.5 inches per hour with locally higher
rates. A flash flood watch remains in effect through 1 am for
the SC Piedmont and west Midlands where flash flood guidance
is lower but generally expect 2 to 3 inches of rain with locally
higher amounts across the region. Several reports or water on
and over area roads have been reported already and with
additional rainfall area rivers will continue to rise overnight
and will continue to monitor for possible flooding.

Overnight is will remain breezy behind the strong front and with
strong cold air advection overnight lows will fall into the mid
40s to lower 50s.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
Deepening low pressure over the Northeast U.S. will result in a
tight surface gradient over The Midlands and CSRA on Friday. Expect
winds 20 to 30 mph with gusts to 40 mph across the region. Any
trees, power poles or power lines damaged by severe thunderstorm
winds on Thursday could come down, therefore please exercise caution
with outdoor activities. Winds will diminish Friday Night.

A fast moving upper trough zips through the region Saturday
afternoon and evening with a slight chance of showers. High
pressure rebuilds for Sunday with dry weather and slightly
warmer temperatures.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
High pressure moves offshore on Monday which allows a significant
warming trend to begin. The Midlands and CSRA will be in between
strong high pressure aloft over the Western Atlantic Ocean and a
deep upper trough over the Western U.S. during the middle of next
week. Disturbances are forecast to eject out of the upper trough and
ride over high pressure. Expect unseasonably warm temperatures
and scattered to numerous showers.

&&

.AVIATION /22Z THURSDAY THROUGH TUESDAY/...
Restrictions through the early morning hours.

Line of convection with very strong and gusty winds continues to
cross the terminals. Wind gusts up to 46 mph have been measured
around the terminals. Line is currently just east of
CAE/CUB/AGS/DNL and will move through OGB around 22z. Heavy rain
is also occurring with this line with rainfall rates or 1 inch
or greater per hour. From CAE VAD wind winds at 2 kft are around
40 knots with 50 knots at 3 kft thus the wind shear. Cold front
will move offshore late tonight with conditions improving and
returning to VFR by 07/08z...07/09z at OGB. Winds Friday will be
strong and gust with 15 to 20 knots sustained and gusts to 30
knots.

EXTENDED AVIATION OUTLOOK...The next low pressure system will
push Gulf moisture into the region early Monday with increasing
confidence in restrictions for Monday and Tuesday.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Lake Wind Advisory until 7 PM EST Friday for GAZ040-063>065-
     077.
     Flash Flood Watch until 1 AM EST Friday for GAZ040-063>065.
SC...Lake Wind Advisory until 7 PM EST Friday for SCZ016-018-
     020>022-025>031-035>038-041-115-116.
     Flash Flood Watch until 1 AM EST Friday for SCZ016-018-020>022-
     025>028-030-115-116.

&&
Hazardous weather outlook, Feb 6, 6:13 AM EST, 11 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
613 AM EST Thu Feb 6 2020

GAZ040-063>065-SCZ016-018-020>022-025>028-030-115-116-071115-
Lincoln-McDuffie-Columbia-Richmond-Chesterfield-McCormick-Newberry-
Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Aiken-
Northern Lancaster-Southern Lancaster-
613 AM EST Thu Feb 6 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...LAKE WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 PM EST
FRIDAY...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Lake Wind Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazard.

   Lake Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

GAZ077-SCZ029-031-035>038-041-071115-
Burke-Lee-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
613 AM EST Thu Feb 6 2020

...LAKE WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 PM EST
FRIDAY...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazard.

   Lake Wind Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazard.

   Lake Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

In the hours before

Local storm report, Feb 6, 5:17 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
517 PM EST THU FEB 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     FLOOD            4 SE COLUMBIA           33.96N 80.98W
02/06/2020                   RICHLAND           SC   PUBLIC

            SOCIAL MEDIA REPORT OF ROADWAY FLOODING
            ALONG BELTLINE BLVD AND SHOP RD.

&&

CRL
Special weather statement, Feb 6, 5:19 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Columbia SC
519 PM EST Thu Feb 6 2020

SCZ035>038-041-062300-
Orangeburg SC-Barnwell SC-Calhoun SC-Bamberg SC-Clarendon SC-
519 PM EST Thu Feb 6 2020

...Strong Thunderstorms Will Impact Portions of central Orangeburg...
southeastern Barnwell...southeastern Calhoun...Bamberg and
southwestern Clarendon Counties Until 600 PM EST....

...Boaters on Lake Marion Should Seek Safe Harbor...

At 518 PM EST...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near St. Matthews to
near Burtons Ferry Landing, moving northeast at 75 mph.

  HAZARD...strong winds 45 to 55 mph and localized minor flooding.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Localized minor flooding of low
           lying and poor drainage areas is also possible.

Some locations in the path of these storms include...
Orangeburg, Bamberg, Brookdale, Branchville, Summerton, Bowman,
Elloree, Santee State Park, Claflin College, South Carolina State
University, Orangeburg County Airport, Rivers Bridge State Park,
Edisto Gardens, Santee, Ehrhardt, Cameron, Rowesville, Olar, Cordova
and Cope.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Marion should move to shore and seek shelter. Strong,
erratic wind gusts and lightning are possible. If you can hear
thunder, you are close enough to be struck by lightning.

Heavy rainfall is occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

A tornado watch is in effect. Thunderstorms can produce tornadoes
suddenly, sometimes with little or no warning. Be alert for rapidly
changing weather conditions and be ready to act quickly if severe
weather is observed or a warning is issued.

&&

This includes the following highways...
 Interstate 26 between mile markers 146 and 166.
 Interstate 95 between mile markers 92 and 111.

LAT...LON 3312 8119 3311 8132 3361 8077 3362 8030
      3326 8064 3312 8089 3309 8088 3306 8090
      3310 8094 3303 8108
TIME...MOT...LOC 2218Z 242DEG 65KT 3359 8078 3298 8144

fwa
Local storm report, Feb 6, 5:20 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
520 PM EST THU FEB 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 PM     FLOOD            1 SW IRMO               34.09N 81.20W
02/06/2020                   LEXINGTON          SC   LAW ENFORCEMENT

            HIGHWAY PATROL REPORTS ROADWAY FLOODING ON
            IRMO DR AT GREENBRIER DR.

&&

CRL
Local storm report, Feb 6, 5:28 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
528 PM EST THU FEB 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     FLOOD            7 WSW BLYTHEWOOD        34.19N 81.10W
02/06/2020                   RICHLAND           SC   LAW ENFORCEMENT

            SCHP REPORTED ROADWAY FLOODING CARDINAL ROAD
            AND WILDFLOWER ROAD.

&&

DA
Special weather statement, Feb 6, 5:31 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Columbia SC
531 PM EST Thu Feb 6 2020

SCZ029-031-038-062315-
Clarendon SC-Sumter SC-Lee SC-
531 PM EST Thu Feb 6 2020

...Strong Thunderstorms Will Impact Portions of northern Clarendon...
east central Sumter and southeastern Lee Counties Until 615 PM EST...
.

At 530 PM EST...National Weather Service doppler radar indicated a
strong thunderstorm near Mulberry, or near Sumter, moving east at 15
mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Woods Bay State Park, Turbeville, Mayesville, Lynchburg, Shiloh and
East Sumter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch is in effect. Thunderstorms can produce tornadoes
suddenly, sometimes with little or no warning. Be alert for rapidly
changing weather conditions and be ready to act quickly if severe
weather is observed or a warning is issued.

&&

This includes Interstate 95 between mile markers 135 and 146.

LAT...LON 3395 7998 3389 7996 3389 8031 3412 8011
      3409 8008 3408 8003 3404 7999 3402 7996
      3402 7995 3401 7992 3401 7991 3399 7989
TIME...MOT...LOC 2230Z 273DEG 14KT 3394 8025

HC
Local storm report, Feb 6, 5:33 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
533 PM EST THU FEB 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND DMG     2 N LEXINGTON           34.02N 81.22W
02/06/2020                   LEXINGTON          SC   LAW ENFORCEMENT

            PILGRIM CHURCH ROAD AT N. LAKE DRIVE BLOCKED
            BY TREE IN ROADWAY. TIME ESTIMATED BY RADAR.

&&

DA

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 6, 3:52 AM ESTLake Wind AdvisoryCAEAiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 11 more24 hr
Feb 6, 6:08 AM ESTRiver Flood WarningCAEChesterfield, Marlboro21 days
Feb 6, 6:08 AM ESTRiver Flood WarningCAEOrangeburg21 days
Feb 6, 6:08 AM ESTRiver Flood WarningCAEEdgefield, McCormick69 hr
Feb 6, 6:08 AM ESTRiver Flood WarningCAENewberry, Union4 days
Feb 6, 10:11 AM ESTRiver Flood WarningCAELexington, Richland5 days
Feb 6, 12:09 PM ESTSevere Thunderstorm WarningCAELancaster36 min
Feb 6, 1:16 PM ESTSevere Thunderstorm WarningCAEMcCormick44 min
Feb 6, 1:18 PM ESTTornado WarningCAEMcCormick27 min
Feb 6, 1:23 PM ESTAreal Flood AdvisoryCAELancaster4 hr
Feb 6, 1:26 PM ESTAreal Flood AdvisoryCAEMcCormick4 hr
Feb 6, 1:51 PM ESTSevere Thunderstorm WarningCAEMcCormick39 min
Feb 6, 2:11 PM ESTSevere Thunderstorm WarningCAENewberry49 min
Feb 6, 2:14 PM ESTAreal Flood AdvisoryCAEEdgefield, Fairfield, McCormick, Newberry, Saluda4 hr
Feb 6, 2:28 PM ESTTornado WarningCAEAiken, Edgefield32 min
Feb 6, 2:32 PM ESTSevere Thunderstorm WarningCAEEdgefield, McCormick, Newberry, Saluda28 min
Feb 6, 2:33 PM ESTSevere Thunderstorm WarningCAEFairfield, Kershaw, Lancaster42 min
Feb 6, 2:34 PM ESTRiver Flood WarningCAEKershaw5 days
Feb 6, 2:34 PM ESTRiver Flood WarningCAEGreenwood, Newberry, Saluda8 days
Feb 6, 2:35 PM ESTRiver Flood WarningCAEFairfield, Kershaw, Lancaster16 days
Feb 6, 2:38 PM ESTAreal Flood AdvisoryCAEFairfield4 hr
Feb 6, 2:58 PM ESTSevere Thunderstorm WarningCAEMcCormick36 min
Feb 6, 2:59 PM ESTSevere Thunderstorm WarningCAEAiken, Edgefield, Lexington, Newberry, Saluda46 min
Feb 6, 3:10 PM ESTSevere Thunderstorm WarningCAEAiken, Chesterfield, Fairfield, Kershaw, Lancaster, Lexington and 1 more50 min
Feb 6, 3:14 PM ESTSevere Thunderstorm WarningCAEAiken31 min
Feb 6, 3:38 PM ESTSevere Thunderstorm WarningCAEAiken, Lexington37 min
Feb 6, 3:54 PM ESTAreal Flood AdvisoryCAECalhoun, Lexington, Richland3 hr
Feb 6, 4:02 PM ESTSevere Thunderstorm WarningCAEAiken, Calhoun, Chesterfield, Fairfield, Kershaw, Lancaster and 5 more43 min
Feb 6, 4:07 PM ESTSevere Thunderstorm WarningCAEBamberg, Barnwell, Calhoun, Orangeburg38 min
Feb 6, 4:29 PM ESTAreal Flood AdvisoryCAEAiken, Bamberg, Barnwell, Calhoun, Orangeburg3 hr
Feb 6, 4:39 PM ESTSevere Thunderstorm WarningCAEBamberg, Barnwell, Orangeburg51 min
Feb 6, 4:43 PM ESTSevere Thunderstorm WarningCAECalhoun, Chesterfield, Kershaw, Lee, Richland, Sumter62 min
Feb 6, 4:51 PM ESTTornado WarningCAEBarnwell23 min
Feb 6, 5:14 PM ESTSpecial Weather StatementCAECalhoun31 min
Feb 6, 5:19 PM ESTAreal Flood AdvisoryCAEBamberg, Calhoun, Clarendon, Lee, Orangeburg, Richland and 1 more3 hr
Feb 6, 5:19 PM ESTSpecial Weather StatementCAEBamberg, Orangeburg41 min
Feb 6, 5:31 PM ESTSpecial Weather StatementCAELee44 min
Feb 6, 5:47 PM ESTSpecial Weather StatementCAEClarendon58 min
Feb 6, 6:12 PM ESTAreal Flood AdvisoryCAEEdgefield, McCormick, Newberry, Saluda6 hr

Nearby

Severe Thunderstorm Warnings in South Carolina, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.